What is Vitamins Poisoning?
The accidental ingestion of a bottle of vitamins by a curious pet can cause many complications which will depend on what type of vitamin was consumed and how many IU’s per kilogram were involved. A chronic type of toxicity can result when there is a case of over-supplementation of vitamins by an owner who is not aware of the possibilities of harm. Vitamin D and iron are the two ingredients in vitamins poisoning most commonly seen. Vitamin A, though not likely, has been documented as a source of vitamins poisoning as well. Another factor that can come into play is the fact that xylitol is now an additive found in many vitamins and this product is highly dangerous for pets. Symptoms that may be seen in vitamins poisoning are relatively severe, ranging from muscle tremors and seizures (seen with vitamin D), abdominal swelling and shock (as found with iron toxicity), poor haircoat and paralysis (rarely seen but due to vitamin A), and convulsions accompanied by drowsiness (evident with xylitol poisoning). If you suspect that your dog has ingested vitamins of any type, do not wait for symptoms to appear. An immediate veterinary visit is warranted.
Vitamins contain many ingredients that are helpful to the bodily systems of humans and animals. However, the ingestion of a large amount of vitamins in one sitting, or the slow buildup of certain vitamins in the body can lead to toxicity.
Book First Walk Free!
Symptoms of Vitamins Poisoning in Dogs
Because the consequences of vitamins poisoning can be so variable, the list of symptoms is extensive.
- Vomiting (sometimes with blood)
- Appetite loss
- Increase in thirst and urine production
- Blood in feces
- Abdominal pain
- Muscle tremors
With iron toxicity there are stages of unwellness, followed by a period of improvement which can then move into liver failure.
- Rapid heart beat
- Irritated mucosa
- Abdominal swelling
- Peeling skin
- General malaise
- Spine or joint stiffness
- Tremors and convulsions
Xylitol (sugar substitute) in vitamins
- Tremors and convulsions
- Blood in stool
- Rapid heart beat
- Low blood pressure
- Loss of control of bodily movements
- Seizure and collapse can occur with onset of hypoglycemia
Causes of Vitamins Poisoning in Dogs
- Vitamins poisoning can result as a chronic event due to over-supplementation as vitamins are used for a period of several weeks
- Acute poisoning happens when a pet ingests a very large amount of vitamins
- A multivitamin, supplementation of a specific vitamin, or prenatal vitamins are examples of sources of toxicity
- Xylitol found in vitamins can stimulate insulin release
- Vitamin D can affect the central nervous system and the heart
- Iron can cause kidney failure
- Vitamin A poisoning is rare but can happen
Diagnosis of Vitamins Poisoning in Dogs
If you have witnessed your dog chewing on a bottle and ingesting the vitamins within, take the bottle along with you to the veterinary clinic. Even if your pet is not exhibiting signs of poisoning, it is important to have him seen at the hospital as soon as possible because the absorption of vitamins can be rapid. Symptoms of xylitol poisoning can occur within 30 minutes of ingestion, with severe consequences possible very soon after. Vitamin or mineral toxicity can appear within hours; treatment will be most viable with prompt care.
The veterinary team will begin with a physical examination unless your pet is highly symptomatic and needs to have therapy implemented right away. The veterinarian will check your canine companion’s heart rate and pulse, and perform an abdominal palpation to feel for any sensitivity upon touch. She will look for other signs of toxicity such as tremors and agitation, and will take your dog’s temperature and blood pressure. The clinical signs and the empty vitamin bottle may be enough to diagnose the vitamins poisoning but additional tests may be included to verify which vitamin is causing the symptoms, and to see how the vitamin overdose has affected your pet’s health. Blood tests will provide information like cell count, activated clotting time, and blood markers such as albumin and potassium. A urinalysis can be useful to indicate organ function. An electrocardiogram may be done if the veterinarian suspects heart irregularities.
Treatment of Vitamins Poisoning in Dogs
Treatment will depend on the severity of the poisoning but chances are your dog will need to be admitted to the hospital to receive intravenous therapy. The intravenous will provide for the following needs.
- Medication for seizures
- Fluids to aid in the excretion of the vitamins
- Antibiotics if necessary
- Medication to relieve gastric irritation
The veterinarian may need to induce vomiting and use active charcoal (with some cases of vitamin D poisoning), perform gastric lavage, or administer chelation therapy (to assist in the removal of iron if iron toxicity is present). Your dog’s organ function will be carefully monitored the entire time to ensure that all systems are returning to normal.
Recovery of Vitamins Poisoning in Dogs
Prompt care and decontamination of your pet’s gastrointestinal system will help the prognosis to remain positive. In many cases of vitamins poisoning, pets are required to be hospitalized, which can mean several days if the toxicity is great. Once your dog has been stabilized and the veterinary team feels he can go home, he will be released with instructions for the care you will need to ensure he gets at home. A quiet place to rest with food and water nearby is essential. Keep an eye on him and report any changes that concern you to the veterinarian without delay. You will need to bring your dog to the clinic for follow-up appointments so the team can confirm that the recovery of systems and organs is going as it should. Be certain to take a look around the house and make sure that all medications, vitamins, forbidden foods, and household items that could present danger are put out of your pet’s reach from now on.
Vitamins Poisoning Questions and Advice from Veterinary Professionals
Hello, my 11 year old Chocolate Lab had about 2cups full of raw chicken liver this morning. I am now concerned about Vitamin A overdose. She is acting normal, but I wanted to know how worried I should be. If there is something I should be doing like skipping her next meal or pushing her to drink??
Add a comment to Destiny's experience
Was this experience helpful?